MPO-ANCA associated vasculitis with mononeuritis multiplex following influenza vaccination
Allergy, Asthma and Clinical Immunology , Volume 13 - Issue 1
Background: Although influenza vaccines are generally safe and effective, a variety of autoimmune phenomena have been reported after vaccination over the past years, such as Guillain-Barre syndrome, rheumatoid arthritis, pemphigus vulgaris, psoriasis, giant cell arteritis and anti-neutrophil cytoplasmic antibody (ANCA) associated vasculitis (AAV). Case report: We describe the case of a 67-year old man who presented with a myeloperoxidase-ANCA associated vasculitis with renal involvement and mononeuritis multiplex after seasonal influenza vaccination. He was initially treated with intravenous cyclophosphamide and high-dose prednisolone followed by maintenance treatment consisting of azathioprine and prednisolone. Conclusion: We hypothesize that seasonal influenza vaccination triggered a systemic immune response in a susceptible patient to develop AAV with renal involvement and vasculitic neuropathy. In general, seasonal influenza vaccinations are considered to be safe, however, clinicians should be aware of this rare phenomenon.
|Anti-neutrophil cytoplasmic antibody (ANCA), Influenza vaccination, Vasculitis|
|Allergy, Asthma and Clinical Immunology|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Eindhoven, S. (Stefanie), Levels, J. (Jolien), Huisman, M. (Margriet), de Winter, K.R. (Koos Ruizeveld), Dalm, V.A.S.H, & Alwani, R.A. (2017). MPO-ANCA associated vasculitis with mononeuritis multiplex following influenza vaccination. Allergy, Asthma and Clinical Immunology, 13(1). doi:10.1186/s13223-017-0222-9